Research
Print page Print page
Switch language
The Capital Region of Denmark - a part of Copenhagen University Hospital
Published

Increased short-term risk of thrombo-embolism or death after interruption of warfarin treatment in patients with atrial fibrillation

Research output: Contribution to journalJournal articleResearchpeer-review

  1. Cardiovascular complications in patients with total cavopulmonary connection: A nationwide cohort study

    Research output: Contribution to journalJournal articleResearchpeer-review

  2. Favorable five-year outcomes for heart failure diagnosed in younger patients without severe comorbidity

    Research output: Contribution to journalJournal articleResearchpeer-review

  3. Quality of life and the associated risk of all-cause mortality in nonischemic heart failure

    Research output: Contribution to journalJournal articleResearchpeer-review

  4. One-year outcomes in atrial fibrillation presenting during infections: a nationwide registry-based study

    Research output: Contribution to journalJournal articleResearchpeer-review

View graph of relations
AimsIt is presently unknown whether patients with atrial fibrillation (AF) are at increased risk of thrombo-embolic adverse events after interruption of warfarin treatment. The purpose of this study was to assess the risk and timing of thrombo-embolism after warfarin treatment interruption.Methods and resultsA retrospective, nationwide cohort study of all patients in Denmark treated with warfarin after a first hospitalization with AF in the period 1997-2008. Incidence rate ratios (IRRs) of thrombo-embolic events and all-cause mortality were calculated using the Poisson regression analyses. In total, 48 989 AF patients receiving warfarin treatment were included. Of these, 35 396 patients had at least one episode of warfarin treatment interruption. In all, 8255 deaths or thrombo-embolic events occurred during treatment interruption showing an initial clustering of events with 2717, 835, 500, and 427 events occurring during 0-90, 91-180, 181-270, and 271-360 days after treatment interruption, respectively. Correspondingly, the crude incidence rates were 31.6, 17.7, 12.3, and 11.4 events per 100 patient-years. In a multivariable analysis, the first 90-day interval of treatment interruption was associated with a markedly higher risk of death or thrombo-embolism (IRR 2.5; 95% confidence interval 2.3-2.8) vs. the interval of 271-360 days.ConclusionIn patients with AF, an interruption of warfarin treatment is associated with a significantly increased short-term risk of death or thrombo-embolic events within the first 90 days of treatment interruption.
Original languageEnglish
JournalEuropean Heart Journal
Volume33
Issue number15
Pages (from-to)1886-1892
ISSN0195-668X
DOIs
Publication statusPublished - 2012

ID: 33245155